Download PDF: Clinical Communiqué September 2017 Edition
In this edition
- Case #1 ONE DOSE IS ALL IT TAKES
- Case #2 SULPHA ALLERGY: WHO KNOWS?
- Case #3 AN ALERT UNSEEN IS A RISK UNKNOWN
- Expert Commentary MEDICATION ALLERGIES – A SYSTEMS APPROACH
Welcome to the September edition of the Clinical Communiqué. This edition marks three years and a dozen publications since the launch of our series. Over that time, we have looked at many themes central to improving safe and timely care for patients, including the importance of recognising the deteriorating patient, teamwork and communication, and effective decision-making. Medications represent another area where safety issues such as prescribing practices and modes of medication delivery are critical in many cases of avoidable patient deaths.
In this edition, we look once again at medications, this time with a focus on medication allergies. Anaphylaxis is the most severe form of allergic reaction requiring urgent medical treatment, and multiple definitions for it exist. According to the Institute of Allergy and Infectious Disease and Food Allergy and Anaphylaxis Network, anaphylaxis is highly likely when any one of the following three criteria are fulfilled:
1. Acute onset of an illness (minutes to several hours) with involvement of the skin, mucosal tissue, or both (e.g. generalized hives, pruritus or flushing, swollen lips-tongue-uvula) and at least one of the following:
a. Respiratory compromise (e.g. dyspnoea, wheeze-bronchospasm, stridor, reduced peak expiratory flow, hypoxaemia)
b. Reduced BP or associated symptoms of end-organ dysfunction (e.g. hypotonia [collapse], syncope, incontinence)
2.Two or more of the following that occur rapidly after exposure to a likely allergen for that patient (minutes to several hours):
a. Involvement of the skin-mucosal tissue (e.g. generalized hives, itch-flush, swollen lips-tongue-uvula)
b. Respiratory compromise (e.g. dyspnoea, wheeze-bronchospasm, stridor, reduced peak expiratory flow, hypoxaemia)
c. Reduced BP or associated symptoms (e.g. hypotonia [collapse], syncope, incontinence)
d. Persistent gastrointestinal symptoms (e.g. crampy abdominal pain, vomiting)
3.Reduced BP after exposure to known allergen for that patient (minutes to several hours):
a. Infants and children: low systolic BP (age specific) or greater than 30% decrease in systolic BP
b. Adults: systolic BP of less than 90 mm Hg or greater than 30% decrease from that person’s baseline.
Anaphylaxis occurred in each of the three cases presented, and what is astonishing is that in every case the allergies were pre-existing, known by the patient and documented by the healthcare providers. These cases were entirely preventable. Yet although the circumstances surrounding the deaths may be astonishing, they are not unique. Hospital admissions for anaphylaxis are rising, and antibiotics make up a large proportion of the medications implicated in anaphylaxis. In many countries, medications are the most common cause of fatal anaphylaxis – not every case is an unforeseeable event. So why are patients being given medications that they are allergic to? Why are the systems failing in what would appear to be a simple and preventable cause-and-effect scenario?
In this edition, Adjunct Associate Professor Stuart Margison provides a succinct overview of effective drug allergy communication and alert systems. His expert commentary outlines the steps that every healthcare professional and organisation should take to optimize safe prescribing and dispensing of medications. Anaphylaxis to a known medication allergy should not occur. Effective alert systems must be implemented that ensure universal recognition of a medication allergy every time and in every circumstance.